Reach further, in an Open Access Journal Endocrinology, Diabetes & Metabolism Case Reports

ISSN 1470-3947 (print)
ISSN 1479-6848 (online)

Searchable abstracts of presentations at key conferences in endocrinology

Published by BioScientifica
Endocrine Abstracts (2015) 37 EP489 
| DOI:10.1530/endoabs.37.EP489
|

Insulin oedema in newly diagnosed type 1 diabetes patient: a case report

Ayten Oguz1, Dilek Tuzun1, Murat Sahin1, Didem Atay2, Berivan Ganidagli2, Safa Ersen Ganidagli2 & Kamile Gul1

Author affiliations

Aim: In this case report we present a newly diagnosed, underweight type 1 diabetes mellitus (DM) patient developed insulin oedema following high dose insulin therapy.

Case: A 18-year-old male patient was admitted to the hospital with a 1-month history of excessive water consumption, pollakiuria, polyuria, and weight loss 6 kg. In laboratory examination, hyperglycaemia and ketonuria were detected; arterial blood pH was 7.38. Patient was hospitalised to the Endocrinology Clinic with a diagnosis of type 1 DM with ketosis. The patient was initially treated with an i.v. infusion of insulin and isotonic saline for hyperglisaemia and ketonuria. After clinical improvement basal-bolus therapy was started. At the follow-up visits, insulin requirement increased to ~2 U/kg per day. 15 days after discharge, the patient was again admitted to the clinic with a swelling in both legs. The patient had pitting pretibial and ankle oedema in both extremities. In laboratory examination, hyperglycaemia (fasting blood glucose 211 mg/dl), mild hypoalbuminaemia (3.5 g/dl) were detected. Other biochemical blood test results were normal. Patient was hospitalized again. No proteinuria was detected in his urine. Chest X-ray, echocardiography, abdominal and lower extremity Doppler ultrasonography results were also within normal limits. So as a result of these examinations, other factors that could cause oedema have been ruled out. Basal-bolus therapy was continued. At the follow-up visits, his insulin need was observed to decline (1.5 U/kg per day). With reduced insulin doses, oedema regressed spontaneously.

Conclusion: Oedema formation is one of the rare complications of insulin therapy. The cause and incidence rate of insulin oedema are not clearly defined. The cause of this condition is not exactly known. In case of a catabolic state due to lack of insulin, intensive fluid therapy may lead to liquid extravasation in subcutaneous tissue and this may result in peripheral oedema. This condition can also worsen due to increased capillary permeability caused by chronic hyperglycaemia. In this case report we present a newly diagnosed, underweight type 1 DM patient developed insulin oedema following high dose insulin therapy.

This Issue/Conference

Article tools

My recent searches